| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Chemical Imbalance

February 2001

Q. I would like to find out exactly what a chemical imbalance is. Is it actually an imbalance of the chemicals of the brain or is it just a term used for a mentally unbalanced person? If it is an imbalance of the brain chemicals, how is it diagnosed? Are there specific medical tests done to diagnose it?

A. You ask a good question. A chemical imbalance is a term commonly used to describe what most physicians believe to often cause, or at least predispose one to various mental illnesses. For example, in depression, we believe that there is a lack of a neurotransmitter called serotonin. (Neurotransmitters are a type of chemical that help to transmit messages from one brain cell to another). Hence, many of the drugs used to treat depression, including Prozac, Zoloft, and Paxil, help to increase serotonin levels in the brain.

Schizophrenia is thought to be due to an excess of the neurotransmitter Dopamine. Hence, many of the drugs used to treat schizophrenia inhibit the action of Dopamine. Unfortunately, at the present time, these diagnoses are made clinically, i.e. by history and physical exam. There are no specific lab or x-ray tests that confirm the diagnosis. However, research is ongoing to try to find such as test.

Because I too believe the above to be true, I try to emphasize to my patients that if they do have such a disorder as above, it is not due to a weak character but likely due to a chemical imbalance often exacerbated by a variety of environmental stresses. The shame of such disorders is not to be diagnosed with one, but not to be treated since treatment usually helps tremendously.

Hope this helps clarify things.

Ref:
http://navigation.helper.realnames.com
/framer/1/112/default.asp?realname=American+Psychiatric+Association
&url=http%3A%2F%2Fwww%2Epsych%2Eorg&
frameid=1&providerid=112&uid=30004965

Disclaimer Back to Ask the Medical Experts